[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.171.35. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Correspondence
April 1999

The Changing Spectrum of the Cutaneous Manifestation of HIV Disease

Author Affiliations

Not Available

Arch Dermatol. 1999;135(4):471. doi:10-1001/pubs.Arch Dermatol.-ISSN-0003-987x-135-4-dlt0499

In their editorial, Costner and Cockerell1 mention several skin conditions related to human immunodeficiency virus (HIV) that improve during highly active antiretroviral treatment (HAART). They do not mention, however, the potential adverse dermatological effects of such therapy.

The protease inhibitor indinavir sulfate, for example, may cause alopecia, dry skin, pruritic skin eruptions, and paronychia.2,3 We observed 2 patients treated with indinavir who developed a vertical lip fissure during the summer. The fissure of the lips probably was related to the dryness of the lips caused by the indinavir. We also observed a patient who lost all the hair on his legs and axillary region during indinavir, stavudine, and lamivudine treatment. His hair started growing again when the indinavir was replaced by nelfinavir. Allergic skin eruptions can be seen with all antivirals but may be particularly severe, leading to a Stevens-Johnson syndrome, with abacavir.4

First Page Preview View Large
First page PDF preview
First page PDF preview
×